Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 256, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Sep 27, 1998, 7:44 PM CDT for Kingman County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 27, 1998, 7:44 PM CDT (00:44 UTC)
- Expired
- Sep 27, 1998, 8:15 PM CDT
- In force
- 31 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Kingman County, KS
The radar
The Wichita radar (KICT), 62 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.7 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 646 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 2681 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
798
WUUS1 KICT 280045 RRA
SVRICT
KSC095-280115-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
744 PM CDT SUN SEP 27 1998
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEAST KINGMAN COUNTY IN SOUTH CENTRAL KANSAS
* UNTIL 815 PM CDT
* AT 744 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 4 MILES NORTH OF MT VERNON...OR ABOUT 20
MILES SOUTH OF HUTCHINSON...MOVING SOUTHEAST AT 15 MILES PER
HOUR. DAMAGING WINDS UP TO 60 MPH BLOWING FROM THIS STORM WILL
SPREAD ACROSS NORTHEAST KINGMAN COUNTY.
* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
MURDOCK
WATERLOO
MT VERNON
DAMAGING WINDS IN EXCESS OF 55 MPH ARE EXPECTED FROM THIS STORM. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WICHITA.
WOLFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 3:41 PM CDT, 4 hours 3 minutes earlier.
Area forecast discussion, Sep 27, 3:41 PM CDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 341 PM CDT SUN SEP 27 1998 SHORT TERM: EARLY AFTN SFC MAP SHOWS FRONTAL BOUNDARY EXTENDING FROM THE EXTREME NE CORNER OF THE TX PANHADLE UP TO NR GBD AND EAST TO JUST NORTH OF EMP AND INTO CENTRAL MO. SHRA/TSRA WERE DEVELOPING NORTH OF THE FRONT IN AN AREA OF ISENTROPIC LIFT AND UNDER THE RR OF UPPER LEVEL JET. ALTHOUGH MODELS ARE NOT HANDLING THE POSITIONING OF THE FRONT WELL...THEY ARE ALL HINTING AT WASHING THE FRONT OUT AS HURRICANE GEORGES PUSHES ONSHORE AND THE SFC HIGH MOVES INTO IL. WITHOUT THE CONVERGENCE ALONG THE FRONT AS A SOURCE OF LIFT...CHC OF PRECIP SEEMS TO BE SLIPPING AWAY FOR SC/SE KS TONIGHT. MAX HEATING MAY GET THINGS GOING IN SC KS...BUT ATTM IT APPEARS A DRY FCST IS IN STORE FOR TONIGHT. AS FOR CENTRAL KS WILL KEEP SOME SMALL POPS GOING... 850MB FLOW RETURNS SOUTHWESTERLY OVERNIGHT WHICH MAY BE ENOUGH LIFT TO GET SOMETHING GOING AGAIN TONIGHT. LONG TERM: MONDAY S/SE FLOW SHOULD RETURN TO ALL OF THE CWA ALLOWING TEMPS TO ONCE AGAIN CLIMB BACK INTO THE UPPER 80S TO LOWER 90S. MONDAY NIGHT STRONG WAA RETURNS ACROSS WRN KS WITH LLJ NOSING INTO CENTRAL KS... SO WILL GO WITH A CHC OF TSRA MONDAY NIGHT MAINLY ACROSS CENTRAL KS. NEXT FRONTAL BOUNDARY SLIDES INTO THE AREA ON TUE...APPEARS IT WILL GET HUNG UP ACROSS NEB KEEPING US IN THE WARM SECTOR AT LEAST THRU THU. CUT OFF LOW WHICH HAS BEEN SPINNING OUT WEST FINALLY BEGINS APPROACHING ON WED...SO WITH FRONTAL BOUNDARY IN THE VCNTY AND AN UPPER LOW MOVING OVERHEAD...WILL KEEP A CHC OF PRECIP GOING THROUGH THE LAST HALF OF THE WEEK. NOONAN FCSTID = 15 ICT 67 90 66 93 / 10 0 10 10 HUT 66 89 66 92 / 10 0 20 10 EWK 65 89 66 92 / 10 0 10 10 EQA 67 90 66 93 / 10 0 10 10 WLD 70 91 67 93 / 10 0 10 10 RSL 62 87 65 90 / 30 10 30 10 GBD 63 88 66 91 / 30 10 30 10 SLN 63 87 65 980 / 30 10 30 10 MPR 64 88 66 91 / 20 10 20 10 CFV 70 89 67 88 / 10 0 0 10 CNU 68 88 66 88 / 10 0 0 10 K88 67 86 66 88 / 10 0 0 10 .ICT...NONE.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 27, 7:30 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 60 min |
| Sep 27, 7:48 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 72 min |
| Sep 27, 8:26 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 64 min |
| Sep 27, 9:21 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 54 min |
| Sep 27, 11:18 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 57 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.